Virginia, 2012

Hail and Damaging Wind in Virginia, August 15, 2012

August 15, 2012 · NWS RNK · 4 events in 2 counties and zones

An ever persistent upper trough and associated frontal system lingered across the eastern United States. The broad upper trough was centered near Ohio, while the frontal system was stalled across eastern Virginia into north central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An ever persistent upper trough and associated frontal system lingered across the eastern United States. The broad upper trough was centered near Ohio, while the frontal system was stalled across eastern Virginia into north central North Carolina. With a warm, humid air mass across the region, especially across eastern Virginia and northern North Carolina, showers and thunderstorms developed during afternoon heating once again. One of these in Pittsylvania county became severe and produced quarter to near half-dollar-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 12:45 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 15, 12:45 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED AUG 15 2012

.SYNOPSIS...
AN UPPER TROUGH WILL PASS ACROSS THE AREA THIS AFTERNOON. DRIER
CONDITIONS WILL SPREAD ACROSS THE AREA THURSDAY BEFORE A STRONGER
UPPER TROUGH IMPACTS THE REGION FRIDAY INTO THE WEEKEND WITH A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY FRIDAY
THROUGH SATURDAY ALONG WITH SEASONABLY MILD TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 105 PM EDT WEDNESDAY...

THE 13Z HRRR WAS HANDLING THE ENERGY MOVING ACROSS WV AND THE
CONVECTION SITUATED FROM THIS VORT IN WV SOUTH INTO ERN TN. WILL
FOLLOW IT SOME THROUGH MID AFTERNOON WHICH TAKES THE BULK OF
PRECIP ENE THROUGH THE NRV/ROA VALLEYS AND TO LYH AND OUT OF THE
CWA BY 6PM. TO THE SOUTH...THE VORT TAIL SHOULD ALLOW FOR
ISOLATED/SCATTERED SHRA/FEW TSRA. THINK INSTABILITY WILL BE
LIMITED WITH HIGHER THRESHOLDS ACROSS SOUTHSIDE VA/NW NC PIEDMONT
WHERE THUNDER CHANCES WILL REMAIN UNTIL LATE AFTERNOON.

MADE SOME DOWNWARD ADJUSTMENTS AGAIN TO THE TEMPS ESPECIALLY WEST
THOUGH SOME CLEARING BEHIND THE VORT MAY SEND TEMPS UP INTO THE
MID TO UPPER 70S. THE EAST WILL BE GETTING MORE CLOUDS WITH THE
VORT PASSING BY EXCEPT SOUTH OF THE VA/NC BORDER IN WHERE
CU/TCU/CB WILL BE SCT WITH SOME MID/HIGH CLOUDS AT TIMES.

PREVIOUS VALID DISCUSSION...

FOR TONIGHT...SOMEWHAT DRIER AIR WILL ADVECT INTO THE REGION FROM
THE NW BEHIND THIS FIRST SHORT WAVE TROUGH. SKIES WILL CLEAR AFT
00Z FROM WEST TO EAST WITH ANY AFTERNOON UPSLOPE CU/SC DISSIPATING
QUICKLY AND NO INDICATION OF ANY UPSTREAM CI AT THIS POINT.
DEWPOINTS INTO THE MID AND UPPER 50S ACROSS SE WV AND SW VA WILL
ALLOW FAVORABLE VALLEYS TO DROP INTO THE MID AND UPPER 50S
OVERNIGHT...WITH 60S ACROSS THE PIEDMONT AND HIGHER...EXPOSED
ELEVATIONS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THIS PERIOD WILL TREND TO A MORE AMPLIFIED PATTERN WITH A DEEP UPPER
TROUGH EVENTUALLY BEING CARVED OUT ACROSS THE EASTERN CONUS. BEFORE
THAT...QUICK WARM ADVECTION PUTS H85 TEMPS TO +18C BY 0Z FRIDAY/8P
THURSDAY. CONSIDERING THAT DEWPOINTS WON'T RISE AS QUICKLY AS THE
TEMPS...RELATIVE HUMIDITY WILL BE RATHER COMFORTABLE ON THURSDAY
WITH DEWPOINTS IN THE 50S NEAR MAX MIXING WITH A LIGHT WESTERLY
WIND. CLOUDS WILL SLOWLY INCREASE ACROSS SE WEST VA THURSDAY
NIGHT...BUT WITH HARDLY ANY CLOUDS...DRY AIR AND NIL WINDS LOW TEMPS
MAY RUN A DEGREE OR TWO BELOW GUIDANCE ACROSS THE PIEDMONT AND
SOUTHSIDE INTO FRIDAY MORNING. THE UPPER SUPPORT TO THE COLD
FRONT...WHICH WILL APPROACH THE REGION LATER FRIDAY AND FRIDAY
NIGHT...PASSES INTO SOUTHEASTERN CANADA. ANY LINE OF STORMS WHICH
FORMS ACROSS THE OHIO VALLEY THUS MAY DWINDLE ACROSS WEST VA. COLUMN
DOESN'T MOISTEN QUICKLY ENOUGH FOR WIDESPREAD SHWS AND STORMS TO
SURVIVE INTO THE PIEDMONT/SOUTHSIDE AND POSSIBLY EVEN THE ROANOKE
VALLEY. THUS...FRIDAY DOESN'T LOOK LIKE THAT BAD OF A DAY...WITH ANY
SHOWERS OR STORMS HOLDING OFF UNTIL LATE DAY SAVE SOUTHEASTERN WEST
VA/NW NC. HIGHEST POPS WILL BE FROM JFZ TO BLF TO WESTERN
GREENBRIER. COLD FRONT GETS LEFT BEHIND BY ITS UPPER SUPPORT PERHAPS
PARKING IT OVER THE NEW RIVER VALLEY ON SATURDAY. THIS SHOULD KEEP
SHOWERS AND STORMS AROUND FOR AT LEAST HALF OF THE DAY ON SATURDAY
AS DISTURBANCES RIDE ALONG IT...WITH SKIES SLOW TO CLEAR...AND A
FEW SHOWERS STILL AROUND SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 110 PM EDT TUESDAY...

TREND THE PAST FEW DAYS HAS BEEN FOR THE FRIDAY COLD FRONTAL PASSAGE
TO LAG A BIT SLOWER. THIS TREND CONTINUES TODAY WITH THE FRONT
SWEEPING THROUGH THE REGION FRIDAY NIGHT. HAVE INCREASED POPS FRIDAY
NIGHT TO ACCOUNT FOR THE GREATEST CHANCE OF PRECIPITATION...AS
COMPARED TO THE SOMEWHAT LOWER CHANCE FRIDAY AFTERNOON. IN FOLLOWING
HPC GUIDANCE...WILL HAVE LOW END LIKELY POPS ACROSS THE FAR WESTERN
PARTS OF THE AREA EARLY FRIDAY NIGHT...WITH HIGH CHANCE POPS IN THE
EAST LATE FRIDAY NIGHT.

WHILE WE WILL SEE THE FRONT HEAD TO OUR SOUTH ON SATURDAY...AND THE
BEGINNINGS OF SURFACE HIGH PRESSURE WORKINGS ITS WAY INTO THE
AREA...A PERSISTENT BROAD TROUGH OF LOW PRESSURE ALOFT WILL REMAIN
ACROSS THE CENTRAL AND EASTERN PARTS OF THE COUNTRY. PERIODIC
SHORTWAVE TROUGHS OF ENERGY ARE PROGGED TO BE WITHIN THIS LARGER
FLOW INTO EARLY NEXT WEEK.

TIMING OF THESE FEATURES WILL BE PROBLEMATIC...AS THEY WILL LIKELY
FLUCTUATE WITH EACH SUCCESSIVE MODEL RUN.

FOR THE SATURDAY THROUGH TUESDAY PORTION OF THE FORECAST...HAVE
WEIGHED OUR SOLUTION HEAVILY ON THE HPC GUIDANCE WHICH GOES HEAVY ON
MAINTAINING LINGER POPS ON THE BACKSIDE OF THE FRONT INTO
SATURDAY...COINCIDENT TO ONE OF THESE WEAKER WAVES ROUNDING THE BASE
OF THE LARGER PARENT TROUGH. OTHER ISOLATED SHOWERS ARE FORECAST
SUNDAY THROUGH TUESDAY.

THE EXISTENCE OF THE UPPER TROUGH PARKED OVER THE REGION WILL YIELD
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THIS TIME OF THE YEAR.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 115 PM EDT WEDNESDAY...

GOING WITH SHRA AT BLF/LWB/BCB/ROA IN THE FIRST HOUR WITH NO
THUNDER...AS INSTABILITY LACKING. THE THREAT FOR SUB VFR IS NOT
LONG-LASTING MAYBE AN HOUR WITH THE HEAVIER SHOWERS WHICH WILL
BRING VSBYS DOWN TO 2SM WITH CIGS AROUND 1500-3000FT IN THE MTNS.

WITH THE SHORTWAVE EXITING THIS EVENING...THINK WE WILL SEE
CLEARING SKIES BUT THE DEWPOINTS STAY ELEVATED ENOUGH WHERE FOG
WILL BE AN ISSUE AFTER MIDNIGHT. MODELS SHOW AT LEAST MVFR FOG
ACROSS MOST AREAS AFTER 06Z...WITH LIFR AT LWB/BLF. AT BCB WE MAY
SEE SUB IFR BUT CONFIDENCE NOT HIGH.

HAVE THE FOG CLEARING ACROSS THE AREA BY 14Z THU...AND HIGH
PRESSURE WILL BE IN CONTROL WITH VFR CONDITIONS.

ASIDE FROM SOME LATE NIGHT FOG AT LWB/BCB ANTICIPATE THE NEXT
THREAT FOR SUB VFR TO COME WITH A FRONT FRIDAY INTO SATURDAY. THE
FRONT SLOWS AND LINGERS ACROSS CENTRAL SC NORTHEAST TO THE OUTER
BANKS THROUGH THE WEEKEND SUCH THAT THE THREAT OF SHOWERS MAY
OCCUR IN THE DANVILLE AREA...WIH SOME MVFR POSSIBLE. THE FRONT
WILL BE MOVING SLOWLY EAST BY MONDAY AS HIGH PRESSURE WORKS IN
FROM THE OHIO VALLEY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB/WP
NEAR TERM...RAB/WP
SHORT TERM...KM
LONG TERM...DS
AVIATION...RAB/WP
Hazardous weather outlook, Aug 15, 5:13 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 AM EDT WED AUG 15 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
613 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING UPPER TROUGH ACROSS THE EASTERN U.S. AND AN ASSOCIATED
COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
LATE FRIDAY AND FRIDAY NIGHT. A FEW OF THESE THUNDERSTORMS MAY
BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING
WINDS AND QUARTER-SIZED HAIL. SCATTERED THUNDERSTORMS WILL REMAIN
POSSIBLE INTO SATURDAY AND EVEN INTO SUNDAY ACROSS THE PIEDMONT.
HOWEVER...THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Aug 15, 11:38 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT WED AUG 15 2012

NCZ001-018-VAZ015-151715-
ASHE NC-GRAYSON VA-WATAUGA NC-
1238 PM EDT WED AUG 15 2012

...THUNDERSTORMS WILL AFFECT PORTIONS OF THE HIGH COUNTRY THROUGH
130 PMS...

AT 1232 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES NORTH
OF MOUNTAIN CITY TO 6 MILES NORTH OF BEECH MOUNTAIN...MOVING EAST AT
20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL IMPACT THE FOLLOWING COMMUNTIES AND AREAS...SUGAR
GROVE GRAYSON HIGHLANDS STATE PARK...SILVERSTONE...TROUT AND TODD.

LAT...LON 3634 8185 3636 8181 3635 8177 3635 8173
      3641 8175 3647 8170 3654 8171 3662 8165
      3665 8158 3665 8139 3621 8147 3623 8191
      3627 8190 3629 8192

WP
Special weather statement, Aug 15, 1:16 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED AUG 15 2012

VAZ009-010-012-013-015-151845-
BLAND VA-GRAYSON VA-PULASKI VA-SMYTH VA-WYTHE VA-
216 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WILL AFFECT BLAND...GRAYSON...PULASKI...SMYTH
AND WYTHE COUNTIES...

AT 214 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
EAST OF BLAND TO SUGAR GROVE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. PERIODS OF
HEAVY RAIN MAY ALSO CAUSE PONDING ON ROADWAYS.

THESE STORMS WILL BE NEAR CROCKETT AROUND 225 PM...LONG SPUR AROUND
230 PM...SPEEDWELL AROUND 235 PM AND CRIPPLE CREEK AROUND 245 PM.

LAT...LON 3715 8075 3665 8124 3676 8151 3713 8119

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
August 15, 2:35 PM EST
Where
Henry County, 0.86 mi NNE of Aiken Summit
Measured
1.25 in hail
Reported by
Public
Coordinates
36.612, -79.697

The public observed quarter to 1.25 inch diameter hail along Axton Road near Keen Drive west of Cascade, or approximately five miles north-northeast of Eden, North Carolina.

Thunderstorm Wind, Pittsylvania

When
August 15, 2:35 PM EST
Where
Pittsylvania County, 1.64 mi WSW of Cascade
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.563, -79.698

The public reported that several trees were down on Cobbs Knob Road west of Cascade, or approximately five miles north-northeast of Eden, North Carolina.

Hail, Pittsylvania

When
August 15, 2:40 PM EST
Where
Pittsylvania County, 1.49 mi WSW of Cascade
Measured
1 in hail
Reported by
Public
Coordinates
36.565, -79.696

The public observed nickel to quarter-sized hail on Gerlene Lane near the North Carolina line, west of Cascade, or approximately five miles north-northeast of Eden, North Carolina.

Hail, Pittsylvania

When
August 15, 2:40 PM EST
Where
Pittsylvania County, 1.04 mi NW of Cascade
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -79.684

The public observed quarter-sized hail at the intersection of Cascade Mill Road and Loblolly Drive or approximately one mile northwest of Cascade, only a few miles north of the North Carolina state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409534, 409535, 409533, 409536.